Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 162, NWS Wakefield, VA

August 10, 20214 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 10, 2021, 3:40 PM EDT for 4 counties in Virginia. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2021, 3:40 PM EDT (19:40 UTC)
Expired
Aug 10, 2021, 4:30 PM EDT
In force
50 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cumberland County, VA, Fluvanna County, VA, Goochland County, VA, Louisa County, VA

The radar

The Norfolk radar (KAKQ), 141 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:41 PM EDTTSTM WND DMG4 Nw Hardware, VATREE KNOCKED DOWN ON POWERLINE. TIME ESTIMATED FROM RADAR.
Aug 10, 4:10 PM EDTTSTM WND DMG3 Wsw Columbia, VATREE KNOCKED DOWN ON POWERLINE. TIME ESTIMATED FROM RADAR.
Aug 10, 4:25 PM EDTTSTM WND DMG3 Nw Gum Spring, VATREE KNOCKED DOWN ON THREE CHOPT RD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS51 KAKQ 101940
SVRAKQ
VAC049-065-075-109-102030-
/O.NEW.KAKQ.SV.W.0162.210810T1940Z-210810T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
340 PM EDT Tue Aug 10 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Central Louisa County in central Virginia...
  Northeastern Cumberland County in central Virginia...
  Northwestern Goochland County in central Virginia...
  Fluvanna County in central Virginia...

* Until 430 PM EDT.

* At 339 PM EDT, severe thunderstorms were located along a line
  extending from near Troy to Palmyra to near New Canton, moving east
  at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Hadensville, Palmyra, Cartersville, Fork Union, Lake Monticello,
  Columbia, Fife, Ferncliff, Lakeside Village, Kents Store, Troy,
  Duncan, Shores, Central Plains, Bremo Bluff, Cohasset, Tabscott,
  Othma, Hardware and Wilmington.

# 

# 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3802 7827 3797 7783 3776 7795 3765 7808
      3762 7811 3767 7824 3769 7824 3769 7826
      3771 7829 3772 7834 3773 7837 3774 7843
      3776 7847 3778 7848 3779 7848
TIME...MOT...LOC 1939Z 284DEG 16KT 3796 7819 3784 7827 3774 7837 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Butner
2 follow-up statements
754 
WWUS51 KAKQ 102002
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
402 PM EDT Tue Aug 10 2021

VAC049-065-075-109-102030-
/O.CON.KAKQ.SV.W.0162.000000T0000Z-210810T2030Z/
Louisa VA-Cumberland VA-Goochland VA-Fluvanna VA-
402 PM EDT Tue Aug 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL LOUISA...NORTHEASTERN CUMBERLAND...NORTHWESTERN GOOCHLAND
AND FLUVANNA COUNTIES...

At 402 PM EDT, severe thunderstorms were located along a line
extending from Ferncliff to near Kents Store to near Fork Union,
moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Hadensville, Palmyra, Cartersville, Fork Union, Columbia, Fife,
Ferncliff, Lakeside Village, Kents Store, Duncan, Shores, Central
Plains, Bremo Bluff, Cohasset, Tabscott, Othma, Hardware, Wilmington,
Pemberton and Dixie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3797 7783 3776 7795 3765 7808 3762 7811
      3767 7824 3769 7824 3769 7826 3771 7829
      3772 7834 3773 7837 3774 7842 3787 7829
      3801 7817
TIME...MOT...LOC 2002Z 273DEG 13KT 3795 7810 3783 7818 3773 7828 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Butner
502 
WWUS51 KAKQ 102025
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
425 PM EDT Tue Aug 10 2021

VAC049-065-075-109-102035-
/O.EXP.KAKQ.SV.W.0162.000000T0000Z-210810T2030Z/
Louisa VA-Cumberland VA-Goochland VA-Fluvanna VA-
425 PM EDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOUISA...NORTHEASTERN
CUMBERLAND...NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES WILL EXPIRE
AT 430 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3797 7783 3776 7795 3765 7808 3762 7811
      3767 7824 3769 7824 3769 7826 3771 7829
      3772 7834 3773 7837 3774 7842 3787 7829
      3801 7817
TIME...MOT...LOC 2025Z 284DEG 16KT 3793 7799 3781 7807 3771 7817 

$$

Butner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:23 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 10, 2:23 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
223 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Weak high pressure will linger just offshore this week, resulting
in typical summer conditions. A cold front will approach from
the northwest late in the week, and move into the local area by
the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM EDT Tuesday...

Late this morning, sfc high pressure was centered well off the
Mid Atlc coast, resulting in a southerly flow and a very warm
and humid airmass across the region. The sky was sunny or mostly
sunny and temps ranged from the upper 70s to mid 80s.

Upper ridge strengthens a bit this aftn off the Carolina coast
as a lee trough sets up just east of the higher Appalachian
terrain. Hi-res guidance shows the potential for aftn tstms to
our west making some eastward progress towards our area. Will
maintain chance PoPs across the NW counties for late this aftn,
tapering to slight chance up to the Richmond metro. Almost no
guidance maintains these showers/storms as they near the I-95
corridor into early this evening. But, will still include
slight chance PoPs into early this evening, mainly along and
west of I-95. With the ridge building at the surface and aloft,
high temps and heat indices will inch upward this aftn. Highs
rise into the lower to mid 90s with dew points in the lower/mid
70s, resulting in heat index values ranging from the upper 90s
to low triple digits. Warm and muggy tonight with low temps in
the lower to mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 350 AM EDT Tuesday...

Hot and humid conditions prevail into the mid week period with high
pressure remaining in control of the local weather. Temps and
dewpoints increase a bit further by Wednesday afternoon with highs
in the low to mid 90s. Will need to consider the potential for a
Heat Advisory Wednesday afternoon as area heat indices creep up into
the 100-105 degree range. Chance to slight chance for showers and
thunderstorms across the western half of the area on Wednesday with
continued lee troughing east of the mountains. Lows Wednesday night
will remain quite warm in the mid to upper 70s.

The heat will likely peak on Thursday with low to mid 90s and dew
points in the low to mid 70s, again resulting in heat index values
100-105 over a good portion of the area. Surface trough over the
Piedmont will not be as pronounced on Thursday and chance for
showers and storms across the west will generally be aob 25%. Muggy
again on Thursday night with lows falling into the mid 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 350 AM EDT Tuesday...

The heat will persist into the late week period with highs on Friday
again in the low to mid 90s. Lee troughing will be a bit more
prevalent on Friday with the western third of the region favored for
afternoon showers and storms as stubborn ridging aloft off the SE
coast gets nudged eastward by an approaching trough over the Great
Lakes. More clouds and showers will limit heat indices by a degree
or two but should still top out in the 100-105 range. Lows Friday
night will be a touch cooler, generally in the low to mid 70s.

Not quite as hot on Saturday as a cold front approaches the region
from the NW, high temps will make it into the low 90s. Greater
chances for showers and storms across the NW half of the area by
Saturday afternoon will spread eastward into the overnight as the
front makes slow progress across the area. Overnight lows in the
upper 60s to low 70s.

Much cooler for Sunday into early next week with afternoon highs
generally in the low to mid 80s. Guidance suggest the front stalls
near/just south of the region with continued chances for showers and
thunderstorms.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

VFR conditions will prevail at the TAF sites this aftn into Wed
aftn. SCT to BKN CU expected into early this evening, with
slight to sml chance of showers or tstms affecting NW or wrn
counties into early this evening. RIC will be the only TAF site
possibly affected by pcpn, but left out of TAF fcst for now. S
or SW winds around 10 kt or less through the period.

Outlook: Predominantly VFR conditions and only isolated to sctd
late aftn/evening showers/tstms through the remainder of this
week. Highest chances will be along/W of I-95 corridor.

&&

.MARINE...
As of 350 AM EDT Tuesday...

Typical summertime pattern expected through the end of the week.
Southerly flow of 10-15 kt will continue to varying to SSE during
the aftns and SSW overnight/mornings. Slightly more prevalent lee
troughing from late Wed onward will allow for a slight uptick in
winds with 10-15 kt in the Bay/Sound/rivers and 15-20 kt offshore.
Most model guidance continue to show a cold front moving into the
region late this week or this weekend. This weak cold front will
likely stall over the region, but it's unclear how far south. As of
now, most guidance shows the front stall north of the local area.

Waves will generally stay 1-2 ft through the period with seas 2-3 ft
through Thu. Thereafter, seas average 2-4 ft into this weekend. Low
rip current risk expected at the beaches through Wed.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...RHR/TMG
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...TMG
MARINE...CP
Hazardous weather outlook, Aug 10, 4:01 AM EDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
401 AM EDT Tue Aug 10 2021

MDZ021>023-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-110815-
Dorchester-Wicomico-Somerset-Northampton-Hertford-Gates-Pasquotank-
Camden-Western Currituck-Bertie-Chowan-Perquimans-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
401 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices of 100 to 105 degrees are possible each afternoon
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-025-NCZ102-VAZ099-100-110815-
Inland Worcester-Maryland Beaches-Eastern Currituck-Accomack-
Northampton-
401 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 3:03 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
303 PM EDT Tue Aug 10 2021

VAZ048-509-101945-
Fluvanna VA-Western Louisa VA-
303 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northwestern Louisa
and Fluvanna Counties through 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orange to near Lake Monticello to near
Centenary. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Louisa, Palmyra, Fork Union, Lake Monticello, Columbia, Ferncliff,
Boswells Tavern, Kents Store, Troy, Gordonsville, Scottsville, Green
Springs, Shores, Central Plains, Bremo Bluff, Cohasset, Waldrop,
Trevilians, Hardware and Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
      3813 7805 3814 7801 3812 7798 3812 7791
      3811 7791 3788 7808 3775 7816 3773 7821
      3769 7824 3774 7842 3776 7847 3780 7849
TIME...MOT...LOC 1903Z 277DEG 11KT 3819 7818 3796 7836 3774 7860

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Butner

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:03 PM EDTSpecial Weather StatementAKQFluvanna42 min
Aug 10, 3:45 PM EDTSpecial Weather StatementAKQLouisa45 min
Aug 10, 4:27 PM EDTSpecial Weather StatementAKQGoochland48 min
Aug 10, 4:29 PM EDTSpecial Weather StatementAKQCumberland46 min
Aug 10, 5:24 PM EDTSpecial Weather StatementAKQCumberland51 min
Aug 10, 5:25 PM EDTSpecial Weather StatementAKQCity of Richmond35 min
Aug 10, 5:34 PM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Powhatan41 min
Aug 10, 5:40 PM EDTSpecial Weather StatementAKQPrince Edward50 min
Aug 10, 6:00 PM EDTSpecial Weather StatementAKQPrince Edward30 min
Aug 10, 6:01 PM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Nottoway, Prince Edward44 min
Aug 10, 6:14 PM EDTSpecial Weather StatementAKQAmelia46 min
Aug 10, 6:15 PM EDTSevere Thunderstorm WarningAKQLunenburg, Nottoway, Prince Edward30 min
Aug 10, 6:20 PM EDTAreal Flood AdvisoryAKQAmelia, Cumberland, Powhatan115 min
Aug 10, 6:38 PM EDTSevere Thunderstorm WarningAKQAmelia, Dinwiddie, Nottoway52 min
Aug 10, 6:48 PM EDTSpecial Weather StatementAKQLunenburg, Mecklenburg27 min
Aug 10, 6:50 PM EDTSpecial Weather StatementAKQKing and Queen, King William, New Kent40 min
Aug 10, 7:16 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Prince George, Sussex25 min
Aug 10, 7:28 PM EDTSpecial Weather StatementAKQLunenburg, Mecklenburg47 min
Aug 10, 7:32 PM EDTSpecial Weather StatementAKQNew Kent43 min
Aug 10, 7:42 PM EDTSpecial Weather StatementAKQSouthampton, Sussex48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.